vieille-1 - ISRAEL JOURNAL OF MATHEMATICS 119 (2000), 55-91...

Info iconThis preview shows pages 1–3. Sign up to view the full content.

View Full Document Right Arrow Icon
ISRAEL JOURNAL OF MATHEMATICS 119 (2000), 55-91 TWO-PLAYER STOCHASTIC GAMES I: A REDUCTION BY NICOLAS VIEILLE Laboratoire d'Economdtrie, Ecole Polytechnique 1 rue Descartes, 75 005 Paris, France and Grape, Universitd Montesquieu Bordeaux J av. Duguit, 33608 Pessac, France e-mail: vieiUe@poly.polyteehnique.fr ABSTRACT This paper is the first step in the proof of existence of equilibrium payoffs for two-player stochastic games with finite state and action sets. It reduces the existence problem to the class of so-called positive absorbing recursive games. The existence problem for this class is solved in a subsequent paper. 1. Introduction This paper* is the first of two papers devoted to the proof of existence of equi- librium payoffs in two-player stochastic games. In this introduction, we briefly sketch an overview of the topic. Stochastic games are games played in stages, over a set S of states. In any stage, the players are fully informed of the past play, including the current state s, and choose actions from given sets A and B. The state of the game changes from one stage to the next one, as a (random) function of the current state and the actions selected by the players. In any stage n, the players receive a payoff, which also depends on the current state and the * This is a thoroughly revised version of a discussion paper which circulated under the same title [22]. I wish to thank Eilon Solan, Sylvain Sorin and an anonymous referee for many helpful comments. Received January 28, 1998 55
Background image of page 1

Info iconThis preview has intentionally blurred sections. Sign up to view the full version.

View Full DocumentRight Arrow Icon
56 N. VIEILLE Isr. J. Math. actions selected. The game never ends. We assume that the sets S, A and B are finite. This model was introduced by Shapley [17], who proved that, when payoffs are zero-sum, and the infinite stream of payoffs (gn)n_>l is evaluated according to a geometric average )~ )-]~ 1 (1 - n-1 = A) gn, the game has a value v~, and, for both players, stationary optimal strategies do exist. This was extended to the non zero-sum case by Fink [8]. Many results followed, relaxing the finiteness assumptions on S, A and B; see Mertens and Parthasarathy [13] for general conditions. Unlike the one-player case (Blackwell [5]), the optimal strategies vary with )~, even when A is arbitrarily close to 0. This dependency has been investigated by Bewley and Kohlberg [3, 2, 4]. Using the algebraic structure of the graph of the equilibrium correspondence, they proved that vx has a Puiseux expansion in a neighborhood of 0, and that similar properties hold for optimal strategies. Shortly after Shapley, the undiscounted evaluation was introduced by Gillette [9], in the zero-sum case. The type of requirement introduced by Gillette has been strengthened by Aumann and Maschler [1] in the framework of games with incomplete information. Assume the game is stopped after the n-th stage, and each player wishes to maximize the arithmetic average of the payoffs he received up to that stage. This defines a finite game F~, which has a value v~. Does limv~ exist ? If so, does there exist a single strategy which is optimal (or e-optimal) in every F,~, for n large enough ? If the answer is positive, then v = lim,~-~o~ v,~ is called the value of the game. In the same volume, Milnor and Shapley [15] and
Background image of page 2
Image of page 3
This is the end of the preview. Sign up to access the rest of the document.

This note was uploaded on 09/27/2010 for the course EE 229 taught by Professor R.srikant during the Spring '09 term at University of Illinois, Urbana Champaign.

Page1 / 37

vieille-1 - ISRAEL JOURNAL OF MATHEMATICS 119 (2000), 55-91...

This preview shows document pages 1 - 3. Sign up to view the full document.

View Full Document Right Arrow Icon
Ask a homework question - tutors are online